Oklahoma, 2022Tornadoes and Hail in Oklahoma, May 2, 2022
May 2, 2022 · NWS TSA · 16 events in 8 counties and zones
Thunderstorms developed across northern Texas and eastern Oklahoma during the early morning hours of the 2nd, as a warm front approached the area from the south. The strongest storm produced damaging wind gusts in Choctaw County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across northern Texas and eastern Oklahoma during the early morning hours of the 2nd, as a warm front approached the area from the south. The strongest storm produced damaging wind gusts in Choctaw County.
Thunderstorms redeveloped across portions of southeastern Oklahoma during the afternoon. Strong instability south of the warm front, combined with strong wind shear, supported an environment for supercell thunderstorms. One such storm produced a tornado and damaging wind in Le Flore County.
Another round of severe thunderstorms, which developed along the dry line across central Oklahoma during the afternoon, moved through eastern Oklahoma during the evening in the form of a squall line. The strongest storms within this line produced damaging wind gusts and large hail up to quarter size. A brief tornado also occurred in Cherokee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 2:33 AM CST, 2 minutes earlier.
Area forecast discussion, May 2, 2:33 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
333 AM CDT Mon May 2 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and Tonight)
Issued at 330 AM CDT Mon May 2 2022
Widespread showers and storms spreading into the forecast area
early this morning will continue eastward with precip coverage
tapering off from west to east through the morning. The corridor
of heavier and more widespread precip across N TX through SE OK
is generally south of most all guidance. This raises uncertainty
on guidance depiction of the warm frontal advance through the
first part of the day, however the moisture quality currently in
place south of the warm front does raise confidence in a corridor
of rapid warm sector recovery by late afternoon.
Any storms that can develop in vicinity of the lifting warm front
through the afternoon would pose a severe weather risk. This
corridor is likely to extend across E Central OK through western
AR. A more focused area of forcing will develop over N Central OK
/ Southern KS immediately east of a sharpening dryline. Scattered
storms are probable by late afternoon in this vicinity within a
strongly unstable and highly sheared environment. All modes of
severe weather would accompany these initial storms with a window
for significant severe weather possibly spreading into northeast
OK. Forecast soundings suggest multiple vertical zones of rather
weak storm relative winds which may limit duration of sustained
cells, and when coupled with an expected surging cold front by
early evening, a transition toward more linear storm mode is
likely. While this mode may lessen the tornadic potential,
orientation of the passing mid level jet suggests a window for
significant straight line wind potential primarily across NE OK
and possibly into far NW AR. The front will make quick progress
southeastward through the evening and eventually a more elevated
convective line is likely with a lessening severe potential.
Heavy rainfall will remain a concern through tonight. The ongoing
coverage and placement of the early morning rains raises concerns
on the near term placement of heaviest totals, however a good
signal for hvy rains continues through tonight. A flood watch has
been issued accordingly.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 330 AM CDT Mon May 2 2022
Tuesday remains forecast as a lull in convective potential. The
next strong wave currently moving ashore the Pacific NW is
forecast to track into the Four Corners region by Wednesday
morning and pass through the Plains by late Thursday. Warm front
returns northward into the forecast area early Wednesday marking
and uptick in thunderstorm chances. The system warm sector
develops quickly northward with storms developing west of the forecast
area by Wednesday afternoon and spreading east with increasing
coverage through Wednesday night. An unstable and strongly sheared
warm sector is expected and severe weather is again likely
through Wednesday night. Heavy rainfall is also likely and the
combined influence from Monday's event will likely lead to at
least localized flooding concerns. Precip chances taper off from
west to east Thursday as the upper wave passes with dry weather
likely Friday through Saturday. A highly amplified flow pattern is
shown to develop by early next week with deep troughing
persistent across the western states. This pattern evolution
carries considerable uncertainty however similar patterns often
lead to multiple days of showers and storms.
&&
.AVIATION...
(06Z TAFS)
Issued at 1226 AM CDT Mon May 2 2022
TSRA will impact the OK sites after 08z, and the NW AR sites after 10z
VFR cigs will lower after 12z to MVFR/IFR categories, with recovery to
MVFR expected as TSRA coverage diminishes from west to east from late
morning/early afternoon. Focus for additional storms will come after
00Z at the NE OK sites along an approaching cold front, possibly
impacting the NW AR sites at the tail end of the valid period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 75 50 68 54 / 90 80 0 20
FSM 77 58 72 60 / 100 90 20 20
MLC 78 52 68 58 / 80 90 10 20
BVO 73 48 67 52 / 100 80 0 10
FYV 73 54 70 54 / 100 90 10 20
BYV 70 54 68 54 / 100 90 10 20
MKO 76 51 67 56 / 100 90 10 20
MIO 71 50 65 52 / 100 90 0 20
F10 77 50 67 56 / 80 80 10 20
HHW 80 58 72 62 / 50 70 30 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 10 AM CDT this morning through Tuesday morning
for OKZ058-063.
AR...Flood Watch from 10 AM CDT this morning through Tuesday morning
for ARZ001-002-010-011.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...23Hazardous weather outlook, May 1, 3:45 PM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Sun May 1 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Sun May 1 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Mainly Along and South of Interstate 40.
ONSET...After Midnight.
HEAVY RAIN.
RISK...Limited.
AREA...Mainly Southeast Oklahoma.
ONSET...After Midnight.
DISCUSSION...
Thunderstorms will increase from west to east after midnight with
widespread coverage expected by sunrise Monday. Elevated instability
will increase overnight, and isolated severe storms will be
possible. Large hail will be the primary hazard. Additionally,
locally heavy rainfall is possible across parts of southeast
Oklahoma.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
EXTENDED DISCUSSION...
Widespread thunderstorms will be ongoing Monday morning with a
risk of isolated severe weather. The morning thunderstorms will
gradually end from west to east. Conditions will become increasingly
unstable late Monday afternoon across parts of eastern Oklahoma.
Storms may again develop by late afternoon along a dryline located
through central Oklahoma. If these storms develop they will
likely become severe as they move into northeast Oklahoma and pose
a risk of large hail, damaging winds, and tornadoes. Storm
chances will increase Monday evening as a cold front pushes
south into northeast Oklahoma, and these storms will also pose a
risk of severe weather. The cold front will sweep south Monday
night with a continued risk of severe weather and locally heavy
rainfall.
The active weather pattern continues with the next storm system
increasing thunderstorm chances early Wednesday. Conditions are
likely to become increasingly favorable for severe weather by
Wednesday afternoon and severe weather along with additional heavy
rainfall appears likely Wednesday evening through Wednesday night.
Thunderstorm chances will decrease on Thursday.
weather.gov/tulsa contains additional information.Event by event
11 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Choctaw
- When
- May 2, 2:35 AM CST
- Where
- Choctaw County, 1.37 mi WNW of Hugo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.031, -95.540
The Oklahoma Mesonet station near Hugo measured thunderstorm wind gusts to 65 mph.
Thunderstorm Wind, Le Flore
- When
- May 2, 4:16 PM CST
- Where
- Le Flore County, 1.89 mi N of Heavener Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.947, -94.594
Strong thunderstorm wind snapped large tree limbs.
Tornado, Le Flore
- When
- May 2, 4:18 PM CST to 4:33 PM CST
- Where
- Le Flore County, 3.14 mi NNE of Heavener Arpt to 2.54 mi SSE of Gilmore
- Rating
- EF1
- Path length
- 5.6 mi
- Path width
- 1,400 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.961, -94.576
This tornado developed east of Horsepen Creek and south of Poteau Mountain Road, where trees were uprooted. The tornado moved northeast across Poteau Mountain Road, snapping and uprooting numerous trees, and then it destroyed an outbuilding, damaged a home, destroyed an RV, and blew the roof from an uninhabited home. The tornado became about 8/10 of a mile wide as it approached Gassaway Loop and then crossed Highway 83. Numerous trees were snapped and uprooted, and outbuildings were destroyed through this area. The tornado continued to produce tree damage and outbuilding damage as it crossed Gilmore and Midway Roads, and then dissipated north of Midway Road. Based on this damage, maximum estimated wind in the tornado was 105 to 110 mph.
Thunderstorm Wind, Pawnee
- When
- May 2, 5:04 PM CST
- Where
- Pawnee County, 2.82 mi SSW of Watchorn
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.380, -97.010
Strong thunderstorm wind damaged power poles and power lines.
Thunderstorm Wind, Creek
- When
- May 2, 5:55 PM CST
- Where
- Creek County, 1.33 mi W of Olive
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.031, -96.504
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Creek
- When
- May 2, 5:55 PM CST
- Where
- Creek County, Drumright
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.980, -96.600
Strong thunderstorm wind blew down several trees. One tree fell onto a house, and another fell into power lines.
Thunderstorm Wind, Creek
- When
- May 2, 5:55 PM CST
- Where
- Creek County, 3.13 mi SSE of Markham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.027, -96.584
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Creek
- When
- May 2, 6:00 PM CST
- Where
- Creek County, 1.31 mi ESE of Olive
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.020, -96.460
Strong thunderstorm wind destroyed a carport, damaged a mobile home, damaged an outbuilding, and blew down trees.
Hail, Tulsa
- When
- May 2, 6:42 PM CST
- Where
- Tulsa County, 1.38 mi N of Alsuma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.120, -95.870
Hail, Wagoner
- When
- May 2, 6:57 PM CST
- Where
- Wagoner County, 2.63 mi ENE of Broken Arrow
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.070, -95.740
Tornado, Cherokee
- When
- May 2, 8:03 PM CST
- Where
- Cherokee County, 2.42 mi SW of Tahlequah Arpt
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 35.891, -95.024
A brief tornado was observed over open country by emergency management. The tornado occurred in an area inaccessible by road, thus any damage that the tornado produced couldn't be evaluated.
Hail, Pittsburg
- When
- May 2, 8:42 PM CST
- Where
- Pittsburg County, 0.69 mi S of Reams
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.060, -95.700
Thunderstorm Wind, Le Flore
- When
- May 2, 9:57 PM CST
- Where
- Le Flore County, 0.69 mi N of Monroe
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.990, -94.520
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Choctaw
- When
- May 2, 10:40 PM CST
- Where
- Choctaw County, 1.83 mi SE of Fennell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.051, -95.278
Strong thunderstorm wind blew down a tree onto Red Road.
Thunderstorm Wind, Choctaw
- When
- May 2, 10:45 PM CST
- Where
- Choctaw County, Ft Towson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -95.270
Strong thunderstorm wind blew down a tree and snapped large tree limbs.
Thunderstorm Wind, Choctaw
- When
- May 2, 10:50 PM CST
- Where
- Choctaw County, 1.72 mi W of Swink
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.020, -95.230
Strong thunderstorm wind blew down a large tree onto Highway 70.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 2, 20221 death · 6 injured · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 5, 2022$345,000 · EF2 · 28 events
- Tornadoes and Hail in Oklahoma, May 2, 2022$330,000 · EF1 · 46 events
- Hail and Damaging Winds in Arkansas, May 2, 2022$30,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Alabama, May 2, 2022$33,000 · 70 kt wind · 6 events
- Damaging Wind in Missouri, May 2, 2022$30,000 · 70 kt wind · 1 event
- High Wind in Nevada, May 2, 202265 kt wind · 14 events
- Damaging Wind in Kentucky, May 2, 2022$15,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Mississippi, May 2, 2022$6,000 · 1.75 in hail · 9 events
- Tornadoes and Hail in Kansas, May 2, 2022EF0 · 7 events
- Hail and Damaging Wind in Tennessee, May 2, 2022$5,000 · 1 in hail · 6 events
- Damaging Winds in Idaho, May 2, 202256 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026178, 1026181, 1026182, 1026187, 1026188, 1030905, 1030906, 1030907, 1030908, 1030909, 1033612, 1030911, 1030916, 1030919, 1030920, 1030922.